«

»

Oct 31

What is the Most Common Form of Acute Liver Failure in the US?

As a result of taking a very popular medication that is available over the counter or by prescription, approximately 50,000 people in the United States have to go to the emergency room every year. And, because some people take overdoses of this medication, unintentionally, approximately 500 people per year die.

What is this drug? The drug is acetaminophen (the main ingredient in Tylenol®, and it’s the most common cause of acute liver failure in the US today.

Although some overdoes are intentional, more than half are due to the patient taking more than one medication that contains acetaminophen – or simply because he or she took more doses than is suggested on the insert in the package.

How Acetaminophen Affects the Liver

Generally acetaminophen is believed to be effective and safe. However there is dose-related toxicity. Anybody who takes more than a certain amount can reach that toxic level.

Liver failure and death caused by accidental hepatotoxicity can happen to people who either take too much of the medication because they are not aware of the potential harm or to people who consume moderate to heavy amounts of alcohol with acetaminophen.

Some people unknowingly take two or more products that contain acetaminophen at the same time.

Usually the liver flushes out the toxic byproducts that are produced when someone takes acetaminophen. The liver detoxifies it by coupling it with other compounds that are flushed out through the bile. However, when someone drinks alcohol it causes an overproduction of an enzyme that further boosts these byproducts while it simultaneously compromises the detoxification.

Are there Antidotes for Acetaminophen Overdoses?

Yes, there is an antidote available for an acetaminophen overdose. However it needs to be administered within a certain amount of time after the drug has been taken. This is usually within hours.

One of the big challenges is that the symptoms associated with overdosing on acetaminophen are not very specific. A person might feel nauseous and could vomit. But these symptoms tend to go away very quickly. The person would then feel better for the next couple of days. However, life-threatening liver damage could occur within 48 hours of overdosing.

What is the Recommended Safe Dosage for Acetaminophen?

Most manufacturers set a maximum safe dosage of four grams of acetaminophen per day. This is usually the equivalent of 8 extra-strength 500 mg capsules or tablets.

However, a number of researchers recommend that you should take no more than two or three grams per twenty-four hours. This is especially true if you regularly drink 3 or more alcoholic beverages per day.

What is also of concern is that some companies have recently released 750 mg mint flavored acetaminophen tablets.

And, if you have a baby, make sure to consult with your physician to find out the proper amount for your child before giving them any acetaminophen.

Next, if you or a loved one has suffered any serious consequences as a result of taking acetaminophen, and you believe that you have Tylenol liver damage, go to => http://www.sokolovelaw.com/legal-help/tylenol-liver-damage/ to discover out how you can hold the drug companies responsible.
Registered trademarks are the propert of their respective owners.
Wendy Moyer on behalf of Sokolove Law.

SuperSizeHealth.com – The nutritional supplement source for unique health products.

Leave a Reply